Wyoming, 2003

Wildfire in Wyoming, July 19 to 31, 2003

July 19 to 31, 2003 · NWS RIW · 1 event in 1 county or zone

The Big Spring Wildfire was started by dry lightning and was spread quickly by gusty winds. Eleven residences had to be evacuated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Big Spring Wildfire was started by dry lightning and was spread quickly by gusty winds. Eleven residences had to be evacuated. Billy Creek and Muddy Guard Roads were closed as the fire approached. The fire burned 2,780 acres. The estimated cost of fighting the fire was 2 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 19, 12:00 PM MST, 6 hours earlier.

Area forecast discussion, Jul 19, 12:00 PM MST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
100 PM MDT SAT JUL 19 2003

.TONIGHT THROUGH TUESDAY NIGHT...
UPPER LEVEL HIGH PRESSURE TO REMAIN ACROSS THE SOUTHWEST US THROUGH
FCST PERIOD WITH WEST/NORTHWEST FLOW ACROSS WY. BEST PRECIP CHANCES
APPEAR TO BE LATER THIS AFTERNOON INTO THIS EVENING WITH BEST
DYNAMICS IN PLACE. GOOD UPPER LEVEL DIVERGENCE IN ENTRANCE REGION OF
JET SHOULD AID INSTABILITY IN PLACE. KRIW 88D VERIFYING THIS TREND
WITH TSRA CONTINUING TO INCREASE IN COVERAGE ACROSS HIGHER
ELEVATIONS. SCATTERED POPS STILL LOOK REASONABLE. PWATS STILL NEAR
INCH SO CHANCES FOR LOCALIZED WETTING RAINS POSSIBLE. PRECIP CHANCES
APPEAR TO LOWER INTO EARLY NEXT WEEK. WILL LOWER POPS SUN AND REMOVE
MENTION FOR MON. HEAT REMAINS IN PLACE FOR MOST PART AS UPPER HIGH
HOLDS STRONG AND CAA REMAINS NORTHEAST OF AREA. HAVE RAISED TEMPS A
FEW DEGREES FOR SUN/MON TIME FRAME.   FRIEDERS

.WEDNESDAY THROUGH SATURDAY...UPPER LOW NEAR ALUETIAN CHAIN PROGGED
TO MOVE ACROSS NORTH CENTRAL CANADA WEDNESDAY AND THURSDAY.  THIS
MOVEMENT COINCIDES WITH AN EASTWARD SHIFT OF UPPER HIGH POSITION
FROM SOUTHWEST GREAT BASIN INTO NEW MEXICO.  AIRMASS FAIRLY STABLE
TUESDAY WITH DRIER AIRMASS AND GFS SHOWING -4C H5 ISOTHERM OVER NW
TUESDAY 12Z.   PRESSURE FALLS OVER NORTHERN ROCKIES WEDNESDAY WITH
JET STREAK CROSSING NORTHERN MONTANA TO PULL UP WARMER BUT NOT SO
DRY AIRMASS INTO WYOMING WITH H7 TEMPERATURES BACK IN THE 18-20C
RANGE.  THUS...WEDNESDAY LOOKS TO BE WARMEST DAY WTIH BASIN TEMPS
NEAR THE 100F MARK.  BEST LIFT/INSTABILITY AND MOISTURE PROGGED
ACROSS NW ZONES WHERE WILL ADD SOME LOW POPS WEDNESDAY PM.  FRONT
PROGGED TO MOVE ACROSS MONTANA THURSDAY AND BACK INTO CENTRAL WYOMING
THURSDAY NIGHT.  WITH UPPER HIGH SHIFTING BACK INTO NEW MEXICO...GFS
SHOWS MONSOONAL MOISTURE CREEPING BACK UP INTO SOUTHERN AND CENTRAL
WYOMING THURSDAY AND ONWARD WHILE STRONGER WESTERLIES KEEP NORTH A
BIT DRIER THURSDAY AND FRIDAY.  WILL BASICALLY CONTOUR POPS FROM
SOUTH (SCT) TO NORTH (ISOLD) IN THIS SCENARIO AND MODERATE
TEMPERATURES BACK TO TO NEAR NORMAL.  AEM

.RIW...NONE.
Hazardous weather outlook, Jul 19, 8:55 AM MST, 9 hours 5 minutes before
WYZ001>020-022>030-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
955 AM MDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE WIND RIVER AND BIG HORN BASINS ALONG WITH NATRONA
AND JOHNSON COUNTIES. MONSOONAL MOISTURE MOVING UP FROM THE SOUTH
WILL INTERACT WITH AN UPPER LEVEL JET STREAM TO PRODUCE SCATTERED
AFTERNOON THUNDERSTORMS ACROSS MOST OF WYOMING. THE STRONGEST STORMS
ARE EXPECTED TO FORM OVER THE ABSAROKA RANGE AND EAST SLOPE OF THE
WIND RIVER MOUNTAINS THIS AFTERNOON THEN MOVE EAST INTO THE WIND
RIVER AND BIG HORN BASINS. OTHER STORMS MAY DEVELOP ACROSS JOHNSON
AND NATRONA COUNTIES. THESE STORMS WILL LIKELY CONTINUE WELL INTO
THE EVENING. THE STRONGEST STORMS MAY CONTAIN NICKEL TO QUARTER
SIZED HAIL AND WIND GUSTS OVER 60 MPH. ALSO...SLOW SOUTHEAST MOVEMENT
OF AROUND 15 MPH WILL ALLOW FOR HEAVY RAIN WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING EAST OF
THE CONTINENTAL DIVIDE...MAINLY IN JOHNSON AND NATRONA COUNTIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Johnson

When
July 19, 6:00 PM MST to July 31, 11:59 PM MST
Where
Johnson County, 20 mi SW of Buffalo
Reported by
PARK/FOREST SERVICE
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379617.